Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 38, NWS Indianapolis, IN

May 30, 2009Carroll County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 30, 2009, 7:30 PM EDT for Carroll County, Indiana. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2009, 7:30 PM EDT (23:30 UTC)
Expired
May 30, 2009, 8:15 PM EDT
In force
45 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

County Carroll County, IN

The radar

The Northern Indiana radar (KIWX), 109 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 8:11 PM EDTHAIL 1Flora, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 7:29 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2479 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 302330
SVRIND
INC015-310015-
/O.NEW.KIND.SV.W.0038.090530T2330Z-090531T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 PM EDT SAT MAY 30 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTH CENTRAL INDIANA...

* UNTIL 815 PM EDT

* AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GOLDEN HILL...OR NEAR MONTICELLO...AND
  MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOLDEN HILL AROUND 740 PM EDT...
  YEOMAN AROUND 745 PM EDT...
  DELPHI AROUND 755 PM EDT...
  CAMDEN AROUND 805 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 4071 8651 4071 8641 4070 8637 4068 8637
      4048 8650 4055 8670 4057 8671 4057 8677
      4059 8678 4071 8678 4073 8678 4075 8675
      4075 8652
TIME...MOT...LOC 2329Z 304DEG 24KT 4077 8680

$$

HAINES
2 follow-up statements
000 
WWUS53 KIND 302353
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
753 PM EDT SAT MAY 30 2009

INC015-310015-
/O.CON.KIND.SV.W.0038.000000T0000Z-090531T0015Z/
CARROLL-
753 PM EDT SAT MAY 30 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR CARROLL COUNTY...

AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR YEOMAN...OR 9 MILES SOUTHEAST OF
MONTICELLO...MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMDEN AROUND 805 PM EDT...
  FLORA AROUND 815 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 4071 8651 4071 8641 4070 8637 4068 8637
      4048 8650 4055 8670 4057 8671 4057 8677
      4059 8678 4071 8678 4073 8678 4075 8675
      4075 8652
TIME...MOT...LOC 2353Z 304DEG 24KT 4068 8662

$$

HAINES
000 
WWUS53 KIND 310014
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
814 PM EDT SAT MAY 30 2009

INC015-310024-
/O.EXP.KIND.SV.W.0038.000000T0000Z-090531T0015Z/
CARROLL-
814 PM EDT SAT MAY 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR CARROLL COUNTY WILL EXPIRE AT
815 PM EDT...

LAT...LON 4071 8651 4071 8641 4070 8637 4068 8637
      4048 8650 4055 8670 4057 8671 4057 8677
      4059 8678 4071 8678 4073 8678 4075 8675
      4075 8652
TIME...MOT...LOC 0014Z 304DEG 24KT 4060 8647

$$

HAINES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 7:22 PM EDT, 8 minutes earlier.

Area forecast discussion, May 30, 7:22 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
722 PM EDT SAT MAY 30 2009

.AVIATION...

DISCUSSION FOR 00Z TAFS.

TSRA THE ISSUE IN THE FIRST FEW HOURS. WILL HANDLE WITH VCTS
AND CB MENTION GIVEN ITS SCATTERED NATURE AND THEN UPDATE AS
STORMS GET CLOSER AND EXACT TIMING CAN BE DETERMINED. AFTER 03-04Z
THE STORMS WILL END AND THEN IT SHOULD BE VFR FOR THE REST OF THE
PERIOD AS A COLD FRONT CROSSES THE AREA.

&&

.PREV DISCUSSION... /ISSUED 330 PM EDT SAT MAY 30 2009/

DISCUSSION...

PROBLEM OF DAY IS POPS...

THAT BEGINS TONIGHT. CONVECTION HAS NEVER REALLY TAKEN OFF ALONG
DEWPOINT NEAR SW CWA. HOWEVER YOU CAN STILL SEE A FRONT TO OUR
PUSHING INTO ILLINOIS AND A WAVE ALOFT OVER SAME AREA. HARD TO RULE
OUT CHANCE OF CONVECTION COMPLETELY.

IN MORE WESTERN COUNTIES RELATIVELY HIGH POPS ALREADY IN THROUGH 23Z
MAY BE ENOUGH...BUT MOST AREAS WILL NEED A CHANCE FOR EARLY TONIGHT.
WILL BE CLOSER TO MET ON THIS SINCE AS IWX POINTS DRY AIR OVER MOST
OF CWA WILL RESTRAIN THINGS. WILL ALSO ONLY MENTION RW AS OPPOSED TO
TS WHERE DRY AIR DOMINATES.

MODELS ARE IN REASONABLY GOOD AGREEMENT ABOUT SFC HIGH NOW APCHG US
KEEPING DRY WEATHER SUNDAY INTO MONDAY. BY LATE MONDAY QUESTION IS
WHEN NEXT FRONT WILL BRING RAIN. SURPRISINGLY...SREF AND GFS CLOSER
TO EACH OTHER THAN NAM. THIS SUGGESTS NAM SOLN OUTLIER AND MAY NOT
BE OPTIMAL...WHICH IN TURNS SUGGESTS FRONT MAY HANG TO OUR WEST.

ASSUMING FRONT HANGS...IT WILL BE EASY TO FALL INTO TRAP OF BRINGING
IN RAIN TOO FAST. HOWEVER UNTIL I HAVE MORE CONFIDENCE THIS IS HOW
THINGS WILL WORK...I CAN LIFE WITH THE CHC MAV POPS MONDAY INTO
TUESDAY.

GUIDANCE NOT THAT DIFFERENT ON TEMPS. WITH SOUTHLY FLOW DEVELOPING
AROUND HIGH TO SE AS ALL MODELS AGREE...WE MAY GET PRETTY WARM.
HOWEVER THIS WILL BE VERY DEPENDENT ON SKY COVER AND I DONT WANT TO
GET TOO FAR AHEAD OF THE GAME. FOR NOW WILL USE WARMEST OF MAV/MET.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...JOHNSON
Hazardous weather outlook, May 30, 3:53 AM EDT, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
353 AM EDT SAT MAY 30 2009

INZ021-028>031-035>049-051>057-060>065-067>072-310800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
353 AM EDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL INDIANA
TODAY. THERE IS A SLIGHT CHANCE THAT SOME STORMS MAY BECOME SEVERE
WITH STRONG WIND...FREQUENT LIGHTNING AND HEAVY RAIN THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SALLY

In the hours before

Local storm report, May 30, 7:17 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
717 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             GREENFIELD              39.79N 85.77W
05/30/2009  E0.25 INCH       HANCOCK            IN   LAW ENFORCEMENT

&&

SHAINES

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:16 PM EDTSevere Thunderstorm WarningINDClay, Parke, Putnam44 min
May 29, 10:48 PM EDTAreal Flood WarningINDClay, Parke, Vermillion, Vigo2 hr
May 30, 7:37 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery, Tippecanoe38 min
May 30, 7:41 PM EDTSevere Thunderstorm WarningINDHenry, Rush19 min
May 30, 7:50 PM EDTTornado WarningINDBoone, Clinton25 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.